psychiatryRounds

Connecting Psychiatry - Expert community for all mental health professionals

(PSYCHIATRIC TIMES) - MedPage Today Action Points

o When prescribing Accutane, caution patients that it has been linked in inconclusive case reports to a range of depressive symptoms.

o Advise that this study suggests that the active ingredient in the medication can cause depressive effects, at least in mice.

AUSTIN, Tex., Sept. 22 -- The widely used acne drug Accutane (isotretinoin) appears to cause depression in mice, according to researchers here and in England.

The finding -- even though it is an animal study -- is likely to revive debate over the drug, which has been linked to adolescent depression, suicidal ideation, and psychosis in case reports since the mid-1980s. Its teratogenic effects are well known.

But more rigorous examinations of the psychiatric effects of the drug in humans have had mixed results, with some studies showing a link to depression and others not, according to Michelle Lane, Ph.D., of the University of Texas at Austin.

For full article, please visit:
http://www.psychiatrictimes.com/depression/article/10168/52986

Views: 5

Comment

You need to be a member of psychiatryRounds to add comments!

Join psychiatryRounds


psychiatryRounds Social Media

Sponsors

CMEinfo: Board Reviews in Anesthesia, Cardiology, Internal Medicine, Radiology

© 2019   Created by PsychiatryRounds Team.   Powered by

Badges  |  Report an Issue  |  Terms of Service